I suspect avascular necrosisgreenspun.com : LUSENET : About Joints : One Thread
Since I had THR (after a little fall - hip broken in four places) in June 2002 I still have pain sensation periodically, even at night when changing positions. I was treated in 1999 with long term high dosage (60mg to begin) prednisone for Idiopathic Pulmonary Fibrosis. Seems that avascular necrosis is one of the side effects to long term steroids. My questions: 1) Is MRI the only way to make diagnosis? and 2)can this be treated, other than exercise and 600 mg's Caltrate 4x day if the diagnosis is AVN? I am concerned now that my other hip (groin) sometimes is achey. I want to avoid more surgery.
-- Linda S. Dwinell (Lindah413@Juno.com), January 19, 2003
In answer to your specific questions, No, MRI is not the only way to diagnose AVN, as the condition may be diagnosed, depending on the stage, by plain X-ray, Bone scans and by MRI. Depending on the stage there are a variety of treatments for AVN, including: Core decompression, bone grafting, osteotomy etc. There are no specific non-surgical treatments which have consistently been useful. Exercise and nutritional supplements may be useful in preventing osteoporosis, which may sometimes be a complication of long term steroid therapy.
-- Errol Bennett, M.D. (email@example.com), March 03, 2003.